Alabama, 2011Damaging Wind in Alabama, April 28, 2011
April 28, 2011 · NWS TAE · 1 event in 1 county or zone
On April 27th, a historic tornado outbreak occurred across portions of central and northern Alabama. Meanwhile, southeastern Alabama was mostly unscathed with the exception of some trees being blown down across Coffee county in association with straight line winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On April 27th, a historic tornado outbreak occurred across portions of central and northern Alabama. Meanwhile, southeastern Alabama was mostly unscathed with the exception of some trees being blown down across Coffee county in association with straight line winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Apr 27, 8:19 PM CST, 4 hours 1 minute earlier.
Area forecast discussion, Apr 27, 8:19 PM CST, 4 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1019 PM EDT WED APR 27 2011
...SEVERE STORMS POSSIBLE OVERNIGHT THROUGH THURSDAY MORNING...
.DISCUSSION...
THE 02 UTC REGIONAL SURFACE ANALYSIS SHOWED A 995 MB LOW OVER
SOUTHERN IN...WITH A COLD FRONT EXTENDING SOUTHWEST FROM THIS
LOW...THROUGH WESTERN AL...THROUGH SOUTHEAST LA...AND INTO THE
WESTERN GULF OF MEXICO. SEVERAL MONSTER SUPERCELLS CONTINUED IN
THE VERY WARM MOIST SECTOR AHEAD OF THIS FRONT IN AL/GA/TN...AND
THESE HAVE PRODUCED SOME OF THE BEST MESOCYCLONES/HOOKS/DEBRIS
BALLS WE HAVE SEEN. VAPOR IMAGERY AND UPPER AIR DATA SHOWED A
CLOSED LOW OVER MN...A BROAD TROUGH TO THE SOUTH...AND A POTENT
SHORT WAVE LIFTING NORTHEASTWARD OVER THE TN VALLEY.
THE BIG QUESTION IS WHETHER OR NOT OUR FORECAST AREA WILL GET ANY
SEVERE STORMS TONIGHT. THE BOUNDARY LAYER MOISTURE AND SBCAPE ARE
IMPRESSIVE FOR THIS TIME OF YEAR (ESPECIALLY FOR NIGHTTIME)...AND MORE THAN
SUFFICIENT TO SUPPORT STRONG UPDRAFTS. (A LARGE AREA OF MID 70S
COVERS MUCH OF THE GULF COAST...WHICH IS MORE LIKE SUMMER THAN
APRIL) FURTHERMORE. THE VERTICAL WIND SHEAR IS SUFFICIENT FOR
STORM ORGANIZATION AND ROTATING UPDRAFTS. THE NEGATIVE FACTOR IS
THE FACT THAT THE LOW PRESSURE SYSTEM OVER SOUTHERN IN WAS RACING
NORTHEASTWARD AND OCCLUDING...MEANING THAT THE BEST Q-G FORCING
WILL BE TO OUR NORTH. THIS ALSO MEANS THAT THE STRONGEST WIND
FIELDS WILL BE QUICKLY LIFTING NORTH OF OUR REGION AS WELL. THUS
WE FIND OURSELVES IN A SLIGHT RISK AREA...WITH DAMAGING WINDS AND
LARGE HAIL BEING THE MAIN THREATS. ISOLATED TORNADOES CAN NOT BE
RULED OUT...BUT THE WEAKENING 850 MB JET (IF THE NWP GUIDANCE IS
CORRECT) WOULD SUGGEST THAT THE TORNADO THREAT WOULD BE LIMITED TO
OUR SOUTHEAST AL AND SOUTHWEST GA COUNTIES BEFORE 5 AM EDT (4 AM
CDT). THE LATEST HI-RES NWP GUIDANCE REFLECTIVITY FORECASTS ARE
UNIMPRESSIVE...SHOWING RATHER POORLY ORGANIZED BANDS OF DEEP MOIST
CONVECTION BUT NOT MUCH IN THE WAY OF SUPERCELL OR LEWP
STRUCTURES.
THE BOTTOM LINE...THE PREPONDERANCE OF NWP GUIDANCE AND RECENT
TRENDS INDICATE THAT LOOSELY ORGANIZED BAND(S) OF STORMS WILL
MOVE SLOWLY SOUTHEASTWARD THROUGH OUR REGION OVERNIGHT AND
THURSDAY...WITH A SLIGHT CHANCE OF DAMAGING WINDS AND/OR LARGE
HAIL. THE THREAT WILL DIMINISH CONSIDERABLY BY LATE THURSDAY
MORNING AS THE LARGE SCALE FORCING WEAKENS AND THE 850 MB JET
LIFTS WELL NORTH OF THE REGION.
&&
.AVIATION...
THRU 06Z FRI. COLD FRONT WILL MOVE ACROSS THE FORECAST AREA
THROUGH THIS MORNING. EXTENSIVE AREA OF MVFR CIGS OVER KECP AND
KDHN WILL EXPAND EASTWARD OVERNIGHT ALONG WITH THE THREAT OF
SHOWERS AND STORMS. A FEW OF THE STORMS MAY BE ON THE STRONG SIDE
LATER INTO THE LATE NIGHT HOURS AROUND KDHN AND KECP...BUT LIKELY
WILL NOT ARRIVE AROUND KABY AND KTLH UNTIL AS WE APPROACH SUNRISE.
ACTIVITY SHOULD NOT REACH KVLD UNTIL SUNRISE OR LATER. THE COLD
FRONT WAS SHIFTING WINDS TO W/NW DURING REST OF OVERNIGHT AND
ACROSS THE EASTERN TERMINALS THIS MORNING. MVFR CIGS WILL THEN
SCATTER OUT FROM WEST TO EAST DURING THIS MORNING AND EARLY
AFTERNOON. VFR CONDITIONS WILL RETURN TO ALL TERMINALS BY LATE
THIS AFTERNOON...AND CONTINUE THROUGH THE REST OF PERIOD AND
BEYOND.
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
AL...WIND ADVISORY UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: COFFEE...DALE...GENEVA...HENRY...HOUSTON.
GA...WIND ADVISORY UNTIL 10 PM EDT THIS EVENING FOR THE FOLLOWING
ZONES: BAKER...BEN HILL...BERRIEN...BROOKS...CALHOUN...
CLAY...COLQUITT...COOK...DECATUR...DOUGHERTY...EARLY...
GRADY...IRWIN...LANIER...LEE...LOWNDES...MILLER...
MITCHELL...QUITMAN...RANDOLPH...SEMINOLE...TERRELL...
THOMAS...TIFT...TURNER...WORTH.
FL...WIND ADVISORY UNTIL 10 PM EDT /9 PM CDT/ THIS EVENING FOR THE
FOLLOWING ZONES: CALHOUN...CENTRAL WALTON...COASTAL BAY...
COASTAL DIXIE...COASTAL FRANKLIN...COASTAL GULF...COASTAL
JEFFERSON...COASTAL TAYLOR...COASTAL WAKULLA...GADSDEN...
HOLMES...INLAND BAY...INLAND DIXIE...INLAND FRANKLIN...
INLAND GULF...INLAND JEFFERSON...INLAND TAYLOR...INLAND
WAKULLA...INLAND WALTON...JACKSON...LAFAYETTE...LEON...
LIBERTY...MADISON...SOUTH WALTON...WASHINGTON.
HIGH SURF ADVISORY UNTIL 11 AM EDT /10 AM CDT/ THURSDAY FOR THE
FOLLOWING ZONES: COASTAL BAY...COASTAL GULF...SOUTH WALTON.
GM...SMALL CRAFT ADVISORY UNTIL 2 PM EDT THURSDAY FOR THE FOLLOWING
ZONES: APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO
OCHLOCKONEE RIVER FL OUT TO 20 NM...COASTAL WATERS FROM
OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO 20 NM...COASTAL
WATERS FROM SUWANNEE RIVER TO KEATON BEACH OUT 20 NM...
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM...
WATERS FROM SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60
NM...WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60
NM.
&&
AVIATION...MROCZKA
REST OF DISCUSSION...FOURNIERHazardous weather outlook, Apr 27, 8:32 PM CST, 3 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1032 PM EDT WED APR 27 2011
ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-281000-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
1032 PM EDT WED APR 27 2011 /932 PM CDT WED APR 27 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.
.DAY ONE...TONIGHT...
A COLD FRONT WILL MOVE INTO THE FORECAST AREA LATER TONIGHT WITH
A ROUND OF SHOWERS AND STORMS ALONG AND AHEAD OF IT. THE STORM
PREDICTION CENTER CONTINUES TO OUTLOOK MUCH OF THE CENTRAL AND
WESTERN PORTIONS OF THE AREA IN A SLIGHT RISK FOR SEVERE WEATHER
INTO THURSDAY MORNING. SHOWERS AND STORMS WILL ARRIVE ACROSS THE
FLORIDA PANHANDLE AND SOUTHEAST ALABAMA DURING THE LATE EVENING
AND EARLY MORNING HOURS...AND THEN MOVE EAST INTO SOUTHWEST
GEORGIA...AND THE FLORIDA PANHANDLE DURING THE LATE NIGHT HOURS.
A FEW OF THE STORMS THAT WILL BE MOVING THROUGH THE AREA WILL BE
CAPABLE OF BECOMING STRONG TO SEVERE WITH DAMAGING WINDS...AND
ISOLATED TORNADOES THE MAIN THREATS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
ONCE THE SHOWERS AND THUNDERSTORMS SEVERE HAVE MOVED EAST OF THE
REGION BY THE END OF THE DAY THURSDAY...CONDITIONS WILL BE FAIR
INTO EARLY NEXT WEEK WITH COMFORTABLE TEMPERATURES RETURNING.
WINDS WILL KICK UP TO EXERCISE CAUTION LEVELS ACROSS THE GULF
COASTAL WATERS EACH NIGHT THROUGH THE WEEKEND AND THEN SUBSIDE
EACH AFTERNOON AND EVENING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED FOR OVERNIGHT INTO THURSDAY
MORNING.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.
14-MROCZKA
Thunderstorm Wind, Coffee
- When
- April 28, 12:20 AM CST
- Where
- Coffee County, Kinston
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 31.210, -86.170
Seven trees were blown down in the area. The monetary damage figure provided is a rough estimate.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in New York, April 28 to 30, 20111 death · $1.4 million · 2 events
- Tornadoes and Damaging Winds in Virginia, April 28, 2011$703,000 · EF2 · 17 events
- High Wind in Ohio, April 28, 2011$2.2 million · 66 kt wind · 44 events
- Tornadoes and Hail in South Carolina, April 28, 2011$677,000 · EF1 · 18 events
- Damaging Winds and Strong Wind in North Carolina, April 28, 20112 injured · $144,000 · 52 kt wind · 45 events
- Tornado and Hail in Florida, April 28, 2011$514,000 · EF1 · 10 events
- Flash Flooding and Flood in New York, April 28 to 29, 2011$1.8 million · 3 events
- Tornadoes and Hail in North Carolina, April 28, 2011$275,000 · EF1 · 15 events
- High Wind in New York, April 28, 2011$1.1 million · 72 kt wind · 8 events
- Tornado and Flash Flooding in Pennsylvania, April 28, 2011$651,000 · EF0 · 14 events
- Tornadoes and Damaging Winds in Maryland, April 28, 2011$79,000 · EF1 · 16 events
- High Wind in Ohio, April 28, 2011$350,000 · 51 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 302901.